Papers Drug points

Facial vasculitic rash associated with intravenous immunoglobulin

BMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7168.1291 (Published 07 November 1998) Cite this as: BMJ 1998;317:1291
  1. M Howse,
  2. L Bindoff,
  3. A Carmichael
  1. South Tees Acute Hospitals Trust, Middlesbrough TS4 3BW

    We report a case of facial vasculitic rash associated with intravenous immunoglobulin to show that intravenous immunoglobulin should be added to the list of drugs that can precipitate cutaneous vasculitis.

    A 30 year old woman presented with an 18 month history of slowly progressive dysaesthesia of her arms and legs and weakness of her feet and hands. She was not taking any drugs and did not have a history of atopy or rashes. Chronic inflammatory demyelinating polyneuropathy was confirmed electromyelographically. Erythrocyte sedimentation rate, C reactive protein, thyroid function, blood glucose concentration, serum vitamin B-12 concentration, results of protein electrophoresis, cerebrospinal fluid constituents, results of syphilis serology, urinary porphyrin concentrations, and concentrations of antinuclear antibody, extractable nuclear antigen antibodies, neutrophil cytoplasmic antibody, and ganglioside antibody were all normal or negative. She was treated with intravenous human immunoglobulin (Sandoglobulin) 0.4 g/kg/day for five days.

    On the third day of treatment she developed an itchy papular facial rash, which deteriorated over the next week, extending to her upper back and palms. Some lesions developed non-blanching purpura and others painful superficial skin necrosis (figure). She was not feverish and was systemically well. Urine analysis gave negative results. A skin biopsy specimen showed a leucocytoclastic vasculitis and no granulomata. The rash resolved with clobetasone butyrate cream (Eumovate) twice a day and cetirizine 10 mg daily for a week, leaving a few areas of scarring. The rash did not recur over the next six months. In view of the severity of the reaction, rechallenge was not considered to be ethical.

    Figure1

    Facial cutaneous vasculitis with intravenous immunoglobulin. Reproduced with patient's permission

    To our knowledge, chronic inflammatory demyelinating polyneuropathy is not associated with cutaneous vasculitis. However, a range of skin reactions has been described with intravenous immunoglobulin, including urticaria, maculopapular rashes, petechiae, eczema, 1 2 erythema multiforme,3 and alopecia,4 with an incidence of 6% in one series.1 At the time of writing, we knew of only one other published report of vasculitis associated with immunoglobulin infusion in a patient with systemic lupus erythematosus, and in this case the primary condition may also have been implicated.5 We know of another patient who was treated with intravenous immunoglobulin and developed vasculitis, from which the patient made a full recovery (Committee on Safety of Medicines, personal communication).

    References

    View Abstract